Hail, Walworth
- When
- May 29, 5:21 PM CST
- Where
- Walworth County, 0.84 mi NW of Mobridge
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.540, -100.440
Penny to nickel size hail fell from some strong thunderstorms in north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Penny to nickel size hail fell from some strong thunderstorms in north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 29, 1:38 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 238 PM CDT FRI MAY 29 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CHALLENGES INCLUDE PCPN CHANCES TONIGHT...SATURDAY NIGHT...AND AGAIN ON SUNDAY AFTERNOON. A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST FROM EASTERN SASKATCHEWAN. A CU FIELD HAS BEEN DEVELOPING OUT AHEAD OF THIS SHORTWAVE OVER ND. MODELS SHOW SOME 30 TO 35 KNOTS OF 0-1KM BULK SHEAR VALUES OVER EASTERN ND AND NORTHERN MN. THE BULK SHEAR VALUES DECREASE OVER THIS CWA...BUT THINK THE EASTERN CWA WILL SEE SCATTERED THUNDERSTORMS THIS EVENING. ANYTHING THAT DOES DEVELOP WILL LIKELY REMAIN BELOW SEVERE LIMITS. HIGH PRESSURE BUILDS INTO THE REGION ON SATURDAY WITH MODELS SHOWING SLIGHTLY COOLER TEMPS THEN PREVIOUSLY EXPECTED. HIGH PRESSURE SLIDES OFF TO THE SOUTHEAST ON SATURDAY NIGHT WITH RETURN FLOW SETTING UP ACROSS THE WESTERN DAKOTAS. WEAK SHEAR VALUES...COUPLED WITH DRY AIR IN THE LOW/MID LEVELS...AND THUNDERSTORM DEVELOP WILL BE HARD PRESS. ONE THING GOING FOR THUNDERSTORM DEVELOP IS A GOOD LLJ. MOISTURE POOLS ALONG A COLD FRONT SUNDAY AFTERNOON WITH ML CAPE VALUES INCREASING TO PLUS 2000 J/KG. HOWEVER THE BEST BULK SHEAR VALUES ARE NORTHEAST OF THE CWA. BELIEVE STRONG THUNDERSTORMS WILL DEVELOP ALONG THE FRONTAL BOUNDARY...BUT THE OVERALL SEVERE POTENTIAL LOOKS LIMITED. THE ABOVE MENTIONED FRONTAL BOUNDARY STALLS ACROSS SOUTHERN SOUTH DAKOTA SUNDAY NIGHT. MODELS HAVE BEEN FAIRLY CONSISTENT WITH ANOTHER SHORTWAVE RIDING ALONG THE STALLED FRONTAL BOUNDARY AND PRODUCING A GOOD CHANCE FOR THUNDERSTORMS. .LONG TERM...MONDAY THROUGH FRIDAY MONDAY STARTS OFF WITH A WARM FRONT DRAPED FROM WEST TO EAST ACROSS NORTHERN NEBRASKA...OR SOMEWHERE IN THAT GENERAL AREA. A WAVE OF LOW PRESSURE TRACKS EAST ALONG THE FRONT AND MODELS ARE FAIRLY CONSISTENT IN PAINTING GENEROUS QPF ACROSS SOUTHERN SD. HAVE INCREASED POPS A BIT ALONG AND SOUTH OF I-90. HIGH PRESSURE THEN BUILDS SOUTH INTO THE REGION INTO THE MIDDLE OF THE WEEK WHICH WILL PROVIDE FOR MOSTLY DRY CONDITIONS. ALTHOUGH...12Z GFS TRYING TO BRING A WEAK WAVE OF ENERGY ACROSS THE CENTRAL PLAINS AND PAINTS PRECIP ACROSS SOUTHERN SD AGAIN TUESDAY AFTERNOON AND EVENING. THIS IS THE FIRST TIME THE GFS HAS SHOWED THIS AND THERE IS NOT AGREEMENT WITH OTHER MODELS. THIS...IN ADDITION TO THE FACT THAT HIGH PRESSURE IS BUILDING INTO THE REGION FORCED ME TO KEEP A DRY FORECAST GOING FOR THIS TIME PERIOD. SOMETHING TO WATCH THOUGH. AS FOR TEMPERATURES...WITH 850 MB TEMPS GENERALLY IN THE SINGLE DIGITS FOR MOST OF THE WEEK...LOOKING FOR TEMPS TO BE A BIT BELOW NORMAL. ALTHOUGH...STILL RATHER PLEASANT WITH HIGHS MOSTLY IN THE MID TO UPPER 60S AND LOW 70S. && .AVIATION... VFR CONDITIONS WILL PERSIST THROUGH THE LATE AFTERNOON AND OVERNIGHT HOURS FOR ALL TAF SITES WITH CIGS GENERALLY ABOVE 7000 FT. KABR/KATY WILL SEE MORE CLOUDS THROUGH THE EVENING THAN KMBG/KPIR. ALSO...ISO TO WDLY SCT -SHRAS OR -TSRAS ARE EXPECTED AFTER 21Z ACROSS NORTHEASTERN SD. SOME OF THIS ACTIVITY MAY AFFECT KABR AND KATY THROUGH THE EVENING HOURS...BUT CONDITIONS ARE EXPECTED TO REMAIN GENERALLY VFR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TMT AVIATION...TMT WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 405 AM CDT FRI MAY 29 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 405 AM CDT FRI MAY 29 2009 /305 AM MDT FRI MAY 29 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH HAIL AND THUNDERSTORM WIND GUSTS BEING THE PRIMARY SEVERE WEATHER HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE LATE SATURDAY NIGHT THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. DORN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 541 PM CDT FRI MAY 29 2009 SDZ003-004-009-292315- CAMPBELL-CORSON-WALWORTH- 441 PM MDT FRI MAY 29 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN WALWORTH...SOUTHEASTERN CORSON AND SOUTHWESTERN CAMPBELL COUNTIES UNTIL 515 PM MDT/615 PM CDT/... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MAHTO...OR 9 MILES SOUTHEAST OF MCLAUGHLIN...MOVING SOUTHEAST AT 30 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE WAKPALA...INDIAN MEMORIAL REC AREA...MOBRIDGE AND INDIAN CREEK REC AREA PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4562 10017 4547 10049 4569 10081 4585 10067 TIME...MOT...LOC 2241Z 308DEG 28KT 4573 10065 KEEFE
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174508, 174509, 174511, 174510.